Skip to content
My WebMD Sign In, Sign Up

Information and Resources

Font Size

Is Your Medicine Cabinet Making You Fat?

Experts explain how certain prescription drugs can cause unwanted weight gain.

Alternatives That Don't Cause Weight Gain continued...

For example, while some drugs used to treat depression and other mood disorders can cause weight gain, the antidepressants Wellbutrin and Prozac tend to help people lose weight, says Aronne, who is also clinical professor of medicine at Weill-Cornell Medical College in New York City.

Ditto for diabetes medications. "Yes, some can induce weight gain, but Glucophage and Precose are both weight-neutral, while two newer drugs -- Byetta and Symlin -- can actually help you lose weight," he says.

As for medications used to treat seizure disorders and headaches, Aronne says that Zonegran and Topamax are good alternatives that are both associated with weight loss.

Aronne recalls the case of one 190-pound woman being treated for migraine headaches who came to his obesity clinic. His team tried a variety of measures, even a liquid diet, to help her shed the unhealthy excess weight, but she stabilized after losing only 10 pounds.

"Then we switched her to a different medication, Topamax, for her migraines," he recalls. "She lost 50 pounds and has stabilized at a healthy 133 pounds. I can offer dozens of more examples just like this."

When to Suspect Drugs Are to Blame for Weight Gain

Fernstrom says you should suspect your medicine cabinet is at the root of your problem if you gain five or more pounds in a month without overeating or exercising less.

"You have to look at your lifestyle carefully and then if you still can't explain those extra pounds, you should begin to suspect it's your medication, particularly if you recently started a new medication," she says.

At that point, you can check the package insert or ask your pharmacist if weight gain is among the side effects of your medication. But the insert may not be as helpful as you might think, often simply listing weight gain as a "frequent" side effect, along with a dozen or so other side effects that may include weight loss, says George Blackburn, MD, PhD, an obesity expert at Harvard Medical School.

"You really need to see a doctor," and not just rely on lists or package inserts, he tells WebMD.

Being Proactive

So is there anything you can do to guard against prescription drug-induced weight gain? Most importantly, be proactive, Blackburn says.

"While doctors should be measuring your body weight at each visit and looking for change, they don't always do that," he explains. "So if you have gained five pounds in a month, report that back to your doctor."

Even then, many family doctors may not realize that weight gain can grow out of the medicine chest, Aronne says. "We're trying to educate general practitioners about the possible role of prescription medications in causing weight gain, but not all are tuned into this," he says.

Hot Topics

Health Solutions From Our Sponsors

WebMD Video: Now Playing

Click here to wach video: Dirty Truth About Hand Washing

Which sex is the worst about washing up? Why is it so important? We’ve got the dirty truth on how and when to wash your hands.

Click here to watch video: Dirty Truth About Hand Washing

Popular Slideshows & Tools on WebMD

hands on abdomen
Can you catch one?
Woman sitting in front of UV lights
Is yours working?
woman using breath spray
What's causing yours?
womans hand on abdomen
Are you ready for baby?
MS Overview
Recognizing symptoms.
bowl of yogurt with heart shape
Eat for a healthy heart.
woman doing pushups
To help you get fit.
Colored x-ray of tooth decay
Know what to look for.
Woman sitting with child
Do you know the symptoms?
mosquito
Stings, bites, burns, and more.
Allentown, PA
Are you living in one?
Thyroid exam
See how much you know.

Women's Health Newsletter

Find out what women really need.